(HealthDay News) — Among hospitalized patients, high-dose amoxicillin/clavulanate correlates with increased risk of over-anticoagulation when combined with warfarin, according to a study published online July 2 in the Journal of Clinical Pharmacology.
Mahmoud I. Abdel-Aziz, from Assiut University in Egypt, and colleagues conducted a cross-sectional observational study involving 120 hospitalized patients to examine the impact of polypharmacy and high doses of amoxicillin/clavulanate on warfarin response.
The researchers found that during hospital stay, international normalized ratio (INR) values ≥4 were seen for 87.5% of patients prescribed high-dose amoxicillin/clavulanate and 28.9% of those prescribed normal dose (P<0.001). An elevated number of potentially interacting drugs known to increase INR significantly predicted having INR values ≥4 (odds ratio, 2.5). An elevated number of potentially interacting drugs known to increase bleeding risk was identified as a significant predictor of bleeding episodes (odds ratio, 3.1).
“High doses of amoxicillin/clavulanate were associated with a higher risk of over anticoagulation when combined with warfarin than normal doses,” the authors write. “Frequent monitoring of warfarin therapy along with patient’s medications is necessary to avoid complications.”